Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 103, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 8, 2009, 12:02 AM CDT for Knox County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2009, 12:02 AM CDT (05:02 UTC)
- Expired
- Jun 8, 2009, 12:45 AM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
County Knox County, MO
The radar
The Quad Cities radar (KDVN), 203 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 12:38 AM CDT | HAIL 0.25 | 6 Ene Baring, MO | ESTIMATED 50 TO 55 MPH WINDS AND VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 11:09 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 560 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 080502
SVRLSX
MOC103-080545-
/O.NEW.KLSX.SV.W.0103.090608T0502Z-090608T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1202 AM CDT MON JUN 8 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN KNOX COUNTY IN NORTHEAST MISSOURI...
* UNTIL 1245 AM CDT
* AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BRASHEAR...OR 6 MILES WEST OF EDINA...AND MOVING NORTHEAST AT 30
MPH.
* LOCATIONS IMPACTED INCLUDE...
EDINA...GREENSBURG...KNOX CITY...COLONY AND BARING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4031 9204 4031 9196 4030 9195 4012 9196
4004 9233 4008 9236 4009 9235 4029 9234
4031 9224 4031 9205
TIME...MOT...LOC 0502Z 244DEG 26KT 4017 9229
$$
GLASS2 follow-up statements
000
WWUS53 KLSX 080521
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1221 AM CDT MON JUN 8 2009
MOC103-080545-
/O.CON.KLSX.SV.W.0103.000000T0000Z-090608T0545Z/
KNOX MO-
1221 AM CDT MON JUN 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHERN KNOX COUNTY...
AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE
TENNIS BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR EDINA...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
KNOX CITY AND COLONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4031 9204 4031 9196 4030 9195 4012 9196
4004 9233 4008 9236 4009 9235 4029 9234
4031 9224 4031 9205
TIME...MOT...LOC 0521Z 244DEG 26KT 4022 9214
$$
GLASS000
WWUS53 KLSX 080545
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 AM CDT MON JUN 8 2009
MOC103-080555-
/O.EXP.KLSX.SV.W.0103.000000T0000Z-090608T0545Z/
KNOX MO-
1245 AM CDT MON JUN 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KNOX COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM.
LAT...LON 4031 9204 4031 9196 4030 9195 4012 9196
4004 9233 4008 9236 4009 9235 4029 9234
4031 9224 4031 9205
TIME...MOT...LOC 0521Z 244DEG 26KT 4022 9214
$$
GLASSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 9:24 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 7, 9:24 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 924 PM CDT SUN JUN 7 2009 .UPDATE... /924 PM CDT SUN JUN 7 2009/ HAVE LEFT 50-60 POPS OVER THE FAR NORTHERN PART OF THE CWA THE REST OF THE NIGHT. LIGHT SHRA APPEARS TO BE MOVING ACROSS THE FAR NRN PART AS WELL AS THE FAR NERN/ERN PARTS OF THE CWA ATTM. THIS RAIN SHOULD MOVE OUT SHORTLY. WEAK SHORTWAVE SEEN IN THE WATER VAPOR AND PROFILER DATA CURRENTLY OVER WRN MO WILL MOVE NEWD WHICH SHOULD PROVIDE SOME ASCENT OVER THE REGION THE NEXT FEW HOURS. LOW LEVEL JET IS ALSO INCREASING IN SPEED AND RUC IS SHOWING A GENERAL INCREASE IN 925-850MB MOISTURE CONVERGENCE OVER THE NRN AND WRN PART OF THE CWA WHICH WILL COINCIDE WITH THE LARGE SCALE ASCENT. POTENTIAL FOR ISOLD SEVERE WEATHER REMAINS OVER NERN MO/W CNTRL IL AS MUCAPES REMAIN ABOVE 1500 J/KG...WITH MAIN THREAT BEING LARGE HAIL FROM ELEVATED STORMS. OTHERWISE...INCREASED CLOUD COVER WITH THE CONVECTIVE DEBRIS FROM WRN MO STORMS MOVING INTO THE AREA AND ONLY MADE MINOR CHANGES TO THE REST OF THE FORECAST. BRITT && .DISCUSSION... /419 PM CDT SUN JUN 7 2009/ VERY INTERESTING DAY ACROSS THE FA. RENEGADE TSRA THAT PUSHED INTO SE HALF OF FA DURING THE AFTN APPARENTLY ASSOCIATED WITH VERY HIGH BASED MOISTURE ADVECTION...SOMEWHERE IN THE 700-500MB LAYER...AND PERHAPS AIDED BY JUST A BIT OF SHORTWV ENERGY. WITH THE STEEP MID LEVEL LAPSE RATES...THE RISING PARCELS QUICKLY BECAME BUOYANT RESULTING IN HIGH BASED TSRA THAT PRODUCED COPIOUS AMTS OF LIGHTING...ISOLD POCKETS OF HEAVY RAIN AND HAIL...AND ONE OR TWO WIND GUSTS. EVEN THOUGH COVERAGE ON RADAR WAS IMPRESSIVE RAINFALL WAS GENERALLY SPOTTY AND LIGHT...AND EVEN IN THOSE AREAS THAT HAD HEAVY DOWNPOURS THE HEAVIST RAINS WERE QUITE BRIEF WHICH GREATLY LIMITED AMOUNTS. THIS ACTIVITY HAS BEEN WEAKENING OVER THE LAST FEW HOURS...AND THINK IT SHOULD TOTALLY DISSIPATE BY 00Z OR SO. FICKLE NATURE OF CONVECTION WILL CONTINUE TO MAKE FOR A TRICKY FORECAST OVER THE NEXT 24-36 HOURS. FOR TONIGHT...IT STILL LOOKS LIKE THE PRIMARY THREAT FOR OUR FA WILL COME FROM THE ACTIVITY THAT IS IN THE PROCESS OF FORMING IN XTRM SE NE/NW MO. AS NOTED BY 19Z TOP AND 19Z SGF SOUNDINGS AMS IN W MO IS STILL VERY STRONGLY CAPPED...SO THINK IT MAY BE A WHILE BEFORE THIS ACTIVITY THREATENS OUR FA. HOWEVER... PERSISTENT WAA INTO NE MO MAY BE TRYING TO GET CONVECTION GOING IN NE MO ATTM. GIVEN THIS UNCERTAINTY WL NOT GET TOO FANCY WITH TIMING OF POPS AND CONT PRETTY MUCH WITH GOING TRENDS. IT STILL LOOKS LIKE MONDAY SHOULD BE AN ACTIVE DAY. ALTHOUGH THE EXACT TRENDS WILL BE HIGHLY DEPENDENT UPON MORNING ACTIVITY...STILL LOOKS LIKE INITIALLY CAPPED AMS WILL GIVE WAY TO CONVECTION DURING AFTN AS COLD FRONT AND WEAK DYNAMICS OVERCOME THE LO LVL CIN. WITH MODELS INDICATING A SOMEWHAT SLOWER EWD MOVEMENT OF FRONT LO LVL CONVERGENCE AND MAX INSTABILITY SHOULD COINCIDE IN A VERY FAVORABLE FASHION FOR A QUICK DEVELOPMENT OF SVR TSRA. THREAT STILL LOOKS QUITE REASONABLE GIVEN STEEP MID LVL LAPSE RATES AND 30-40KTS MEAN SHEAR. EVEN TAKING INTO ACCOUNT MODELS TENDENCY TO OVERDO LO LVL MSTR....MUCAPES IN THE 3000-4000 J/KG RANGE SHOULD BE MORE THAN ENOUGH FUEL TO SUPPORT SVR CONVECTION. FOR THE REMAINDER OF THE SHORT TERM AND HEADING INTO THE MEDIUM RANGE...FORECAST DETAILS REMAIN TIED TO HANDLING OF FRONTAL BOUNDARY AS IT WOBBLES BACK AND FORTH ACROSS CENTRAL U.S. MODELS ARE STILL VERY AGRESSIVE IN THE RETURN FLOW DEVELOPING LATE TUESDAY INTO WEDNESDAY...AND HAVE UPPED POPS A BIT MORE TUE NIGHT AND INTO WED DUE TO THIS CONSENSUS. ALTHO DID NOT MENTION IN THE FORECAST PACKAGE YET...SETUP IS CERTAINLY ONE THAT COULD PRODUCE HEAVY RAIN GIVEN THE STG S-SW LO LVL INFLOW INTO BOUNDARY AND PWATS WHICH ARE CURRENTLY PROGGED TO BE IN THE 1.5-2.0 RANGE. FRONT SAGS BACK S ON THU...GRADUALLY SUPRESSING PCPN THRT BACK TO THE S. LATEST MEDIUM RANGE ECMWF AND EGFS ARE NOW SIMILAR IN FCSTG A BIT MORE TROUGHING OVER MSVLY BY NEXT WEEKEND...WHICH SHOULD ALLOW SFC RDG TO PENETRATE A BIT MORE INTO OUR AREA. BECAUSE OF THIS...HAVE HELD POPS IN THE SLGT CHC CAT SUN-FRI. DAYTIME TEMPS SHOULD BE AVERAGING A BIT BELOW NORMAL WITH THE FA SPENDING MOST OF THIS TIME PD N OF THE FRONTAL BOUNDARY. TRUETT && .AVIATION... /610 PM CDT SUN JUN 7 2009/ FOR THE 00Z TAFS...COULD STILL SEE SOME SCATTERED RWS/TRWS EARLY THIS EVENING AT KUIN AND KCOU...SO ADDED VCTS MENTION TIL 02Z. ALSO...ACTIVITY THAT HAS FIRED CLOSE TO MAIN SYSTEM OVER NORTHWESTERN MO...COULD EVENTUALLY AFFECT KUIN LATE TONIGHT...SO ADDED VCTS MENTION BETWEEN 10Z AND 14Z. OTHERWISE...TAF SITES TO REMAIN DRY TIL FRONTAL PASSAGE ON MONDAY...KUIN AROUND 18Z...KCOU AROUND 21Z AND KSUS/KSTL AROUND 23Z. VERY LITTLE IN THE WAY OF LOW CIGS WITH THIS SYSTEM...JUST WITH THUNDERSTORM ACTIVITY. DID ADD GUST MENTION AT KSUS/KSTL...AS FRONTAL BOUNDARY MOVES THROUGH LATE TOMORROW AFTERNOON. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jun 7, 4:19 PM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 419 PM CDT SUN JUN 7 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-081145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 419 PM CDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...PRIMARILY FROM CENTRAL AND NORTHEAST MISSOURI INTO CENTRAL ILLINOIS. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. MODERATE FLOODING CONTINUES ALONG SOME POINTS OF THE ILLINOIS RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA ON MONDAY AND MONDAY EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT...AND SOME OF THESE STORMS WILL BECOME SEVERE DURING THE AFTERNOON AND EVENING HOURS. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. THE CHANCE FOR THUNDERSTORMS WILL BE CONFINED TO PORTIONS OF CENTRAL AND SOUTHEAST MISSOURI ON TUESDAY. HOWEVER... THE THREAT OF THUNDERSTORMS WILL RETURN TO MOST OF THE REGION TUESDAY NIGHT THROUGH THROUGH THURSDAY. MODERATE FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...ESPECIALLY OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TRUETT
In the hours before
Special weather statement, Jun 7, 11:51 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1151 PM CDT SUN JUN 7 2009 MOZ018-080530- KNOX MO- 1151 PM CDT SUN JUN 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 1230 AM CDT... AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRASHEAR...OR 10 MILES WEST OF EDINA... MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EDINA... COLONY... KNOX CITY... HURDLAND... BARING... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRITT
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:39 AM CDT | Areal Flood Advisory | LSX | Saint Charles, Saint Louis, City of Saint Louis | 3 hr |
| Jun 8, 7:41 AM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 26 min |
| Jun 8, 4:03 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 42 min |
| Jun 8, 4:25 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 50 min |
| Jun 8, 4:44 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 46 min |
| Jun 8, 5:20 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron | 40 min |
| Jun 8, 5:59 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 46 min |
| Jun 8, 6:15 PM CDT | Flash Flood Warning | LSX | Crawford, Iron, Washington | 6 hr |
| Jun 8, 6:34 PM CDT | Tornado Warning | LSX | Iron, Reynolds | 26 min |
| Jun 8, 6:56 PM CDT | Tornado Warning | LSX | Iron, Reynolds | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.